Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 5, NWS Blacksburg, VA

March 11, 2000Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 11, 2000, 7:45 PM EST for Buckingham County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2000, 7:45 PM EST (00:45 UTC)
Expired
Mar 11, 2000, 8:15 PM EST
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 150 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 11, 6:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 120046
SVRRNK
VAC029-120115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EST SAT MAR 11 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...

* UNTIL 815 PM EST

* AT 743 PM EST...RADAR AND SPOTTERS INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 17 MILES WEST OF BUCKINGHAM TO 25 MILES SOUTH OF
  BUCKINGHAM...MOVING NORTHEAST AT 70 MPH.

SOME LOCATIONS THREATENED THROUGH 830 PM EST INCLUDE
  BUCKINGHAM...

<<CALL TO ACTION>>INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST
SUNDAY MORNING FOR NORTHWEST NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

NNNN

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 10:15 AM EST, 9 hours 30 minutes earlier.

Area forecast discussion, Mar 11, 10:15 AM EST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 AM EST SAT MAR 11 2000

SFC WARM FNT IS JUST SOUTH OF ROA/LYH AT 15Z...AND MOVG NWD. SHOULD
CLEAR NR SECTIONS OF THE CWA THIS AFTERNOON. PCPN FROM THIS MORN/S
MCS HAS CLEARED THE FA. SOLID CLDINESS IN ALL BUT THE PIEDMONT THIS
MORN...AND IT DOESN/T LOOK LIKE THERE WILL BE MANY BREAKS. 12Z UA
PLOTS SHOW NEARLY CLOSED UPPER LOW OVR NRN ARK...WITH AN 80 KT JET
ROTATING THRU THE BASE OF THE TROF AT 500 MB. AREA SHRA/TSRA FILLING
IN ACROSS TN/NRN GA IN LFQ OF JET AND DIFFLUENCE ALOFT AHEAD OF THE
UPPER LOW. HAD A QUICK LOOK AT THE 12Z ETA...AND BEST DYNAMICS/UPPER
DIVERGENCE PROGGED TO SWING INTO NW SC/SWRN NC AROUND 00Z. SHOULD BE
A GOOD BOUNDARY THEN WITH CLDY FOOTHILLS WWD...AND P SUNNY EWD INTO
THE PIEDMONT WHERE TEMPS WILL BE WELL INTO THE 70S AND DEWPOINTS
WILL BE AROUND 60. ERN EDGE OF CWA WILL HAVE A THREAT FOR SVR. FROM
FOOTHILLS WWD...LOOKS LIKE A LARGE AREA OF SHRA/FEW TSRA WILL MOVE
THRU THIS AFT/INTO EARLY EVE. CURRENT FCST IS DOING VERY WELL...AND
LITTLE CHANGE IS NEEDED.

.RNK
VA...NONE.
WV...NONE.
NC...NONE.

JJ

In the hours before

Local storm report, Mar 11, 7:36 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EST SAT MAR 11 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    COUNTYWIDE                VA   WIND DAMAGE
03/11/00   HENRY                          TREES DOWN

0635 PM    15 S YANCEYVILLE          NC   WIND DAMAGE
03/11/00   CASWELL                        WIND PICKED UP A TRACTOR
                                          SHED AND BLEW ROOK OFF OF
                                          ANOTHER SHED

0657 PM    SOUTH BOSTON              VA   WIND DAMAGE
03/11/00   HALIFAX                        TREES AND POWER LINES DOWN

AMS

N

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 7:19 PM ESTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, Charlotte, City of Lynchburg41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.